Nebraska, 2016

Hail in Nebraska, May 26, 2016

May 26, 2016 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail in Box Butte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in Box Butte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 26, 1:47 PM MST, 42 minutes earlier.

Area forecast discussion, May 26, 1:47 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
247 PM MDT THU MAY 26 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 247 PM MDT Thu May 26 2016

Longwave trough across the Intermountain West comprised of two low
pressure areas. Satellite pix show one of these low pressures
spinning into North Dakota, while the second one was beginning to
lift northeast into Colorado from the four corners area.
Showers/storms have been developing across northern Colorado and
southeast Wyoming since around noontime. Convective organization
has been pretty weak thus far. Latest HRRR shows convection
continuing to overspread the area through the rest of the
afternoon/evening with best severe thunderstorm threat associated
with discrete convective mode south and east of the CWA. That
said, there could be a few strong to marginally severe possible
across the southern Panhandle. Although weakening, this activity
will linger across the southern Panhandle well into the overnight
and even Friday morning as the upper-low slowly wobbles towards
the western high plains. May need to watch for pockets of fog
development Friday morning, but wasn't confident enough to
include at this time.

The low pressure area moves very little, located near the CO/KS
stateline by Friday afternoon. Expect another round of more
isolated shower and thunderstorm chances Friday afternoon,
especially around the mountains. Temperatures will be cooler
Friday with highs only reaching into the 60s with perhaps a few
70s in the western Nebraska Panhandle. Cooler temperatures will
keep any severe weather threat at bay for Friday.

Upper-low accelerates east on Saturday, with zonal flow taking its
place across the CWA. Saturday will feature the first day of a
weak warming trend that will continue through Memorial Day.
Although there will be no significant systems passing through,
warm surface temperatures will yield enough instability for
another round of non-severe afternoon and evening thunderstorm
activity.

.LONG TERM...(Sunday through Thursday)
Issued at 247 PM MDT Thu May 26 2016

No big changes seen in the Sunday through Monday time period with
scattered mainly afternoon and evening showers and storms
continuing over much of the area as an upper shortwave approaches
from the west and weaker impulses eject northeast over the region
from an upper low over the desert sw. Somewhat drier and milder
weather looks to settle in over the CWA Tuesday and Wednesday as
the northern shortwave closes off an upper low near the NW
US/Canadian border and moves it slowly eastward through midweek.
Associated surface cool front passes across the CWA Tuesday night
bringing some cooler and drier air so expect less pcpn for Weds
and Thursday...more confined to the mtns. Surface high moves into
the central plains Weds night with return flow and warmer temps
for the CWA Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday morning)
Issued at 1120 AM MDT Thu May 26 2016

VFR expected overall for all terminals this afternoon and evening
outside of sctd showers and storms where brief periods of mvfr vsbys
possible.  Some hint of low clouds/mvfr cigs/ over far se Wy and the
Neb panhandle late tonight into Friday morning.

&&

.FIRE WEATHER...
Issued at 247 PM MDT Thu May 26 2016

No fire weather concerns through early next week. The current
weather pattern will remain in place with scattered showers and
thunderstorms expected nearly every day.

&&

.HYDROLOGY...
Issued at 247 PM MDT Thu May 26 2016

Will continue to keep an eye on the snow melt across Snowy and
Sierra Madre ranges in the weeks ahead but based on current forecast
temperatures this seasons snow melt is looking very steady. High
temperatures around 10000 feet will be in the 40s to lower 50s
through mid next week with lows mainly in the 20s to lower 30s which
should keep the slow and steady snow melt continuing. The snow melt
wild card is any heavy rain from thunderstorm activity but the
chances of that looks relatively low based on the forecast weather
pattern.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.

&&

SHORT TERM...CAH
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...CAH
HYDROLOGY...CAH
Hazardous weather outlook, May 26, 9:51 AM MST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 AM MDT THU MAY 26 2016

NEZ002-095-096-WYZ101>119-271100-
DAWES-NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1051 AM MDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER
THE AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING. WHILE
SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW STRONGER
THUNDERSTORMS MAY PRODUCE SMALL HAIL AND LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY THROUGH THIS WEEKEND AND INTO EARLY NEXT WEEK.
THE POTENTIAL FOR SEVERE THUNDERSTORMS IS LOW.

SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH FOR
THE NEXT SEVERAL DAYS. THOSE WITH OUTDOOR INTERESTS IN THE
MOUNTAINS SHOULD REMAIN ALERT FOR RAPID WATER RISES WHEN SHOWERS
AND THUNDERSTORMS ARE OCCURRING IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

NEZ003-019>021-054-055-271100-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
1051 AM MDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
AREA AND CONTINUE THROUGH THE EVENING HOURS. WHILE THE POTENTIAL
FOR SEVERE THUNDERSTORMS IS LOW, A FEW STRONG THUNDERSTORMS ARE
POSSIBLE WITH HAIL THE MAIN THREAT FROM THEM. A FEW THUNDERSTORMS
MAY ALSO PRODUCE LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NORTH PLATTE RIVER WILL CONTINUE TO RUN HIGH DUE TO RUNOFF
FROM UPSTREAM RESERVOIR RELEASES. PRECIPITATION FROM SHOWERS AND
THUNDERSTORMS MAY CAUSE ADDITIONAL RISES.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY THROUGH THIS WEEKEND AND INTO EARLY NEXT WEEK.
THE POTENTIAL FOR SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, May 26, 1:56 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
256 PM MDT THU MAY 26 2016

NEZ002-003-096-262145-
SOUTH SIOUX NE-DAWES NE-BOX BUTTE NE-
256 PM MDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX...SOUTH
CENTRAL DAWES AND NORTHWESTERN BOX BUTTE COUNTIES UNTIL 345 PM MDT...

AT 255 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF FLAHERTYS CORNER...OR 26 MILES NORTHEAST OF
SCOTTSBLUFF...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEMINGFORD...FLAHERTYS CORNER AND MARSLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4208 10344 4223 10359 4254 10325 4226 10292
TIME...MOT...LOC 2055Z 232DEG 20KT 4221 10344

FINCH

The radar

The Cheyenne radar (KCYS), 187 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Box Butte

When
May 26, 2:29 PM MST to 2:31 PM MST
Where
Box Butte County, 6 mi W of Hemingford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.320, -103.188

Golf ball size hail was reported six miles west of Hemingford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642193.